Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Memphis, TN

March 7, 20174 counties in Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Mar 7, 2017, 4:12 AM CST for 4 counties in Tennessee; Pemiscot County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2017, 4:12 AM CST (10:12 UTC)
Expired
Mar 7, 2017, 5:00 AM CST
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 91 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 3:37 AM CSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

784 
WUUS54 KMEG 071012
SVRMEG
MOC155-TNC045-095-131-183-071100-
/O.NEW.KMEG.SV.W.0043.170307T1012Z-170307T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
412 AM CST TUE MAR 7 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pemiscot County in southeastern Missouri...
  Northwestern Weakley County in west Tennessee...
  Northeastern Dyer County in western Tennessee...
  Obion County in western Tennessee...
  Lake County in western Tennessee...

* Until 500 AM CST

* At 411 AM CST, severe thunderstorms were located along a line
  extending from 6 miles south of Marston to Caruthersville, moving
  east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Martin, Union City, Caruthersville, Fulton, Reelfoot Lake State
  Park, Tiptonville, Dresden, South Fulton, Ridgely, Troy, Obion,
  Sharon, Latham, Clayton, Cloverdale, Miston, Cottonwood Grove,
  Trimble, Hornbeak and Woodland Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 8864 3625 8874 3620 8915 3619 8916
      3610 8976 3640 8965 3640 8959 3634 8955
      3636 8951 3642 8954 3646 8952 3650 8954
      3650 8949 3647 8949 3646 8946 3650 8942
      3651 8931
TIME...MOT...LOC 1011Z 255DEG 54KT 3643 8957 3619 8966 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
482 
WWUS54 KMEG 071033
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
433 AM CST TUE MAR 7 2017

MOC155-TNC095-071042-
/O.CAN.KMEG.SV.W.0043.000000T0000Z-170307T1100Z/
Pemiscot MO-Lake TN-
433 AM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEMISCOT AND LAKE
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until noon CST for
western Tennessee.

LAT...LON 3650 8864 3625 8874 3620 8915 3619 8916
      3614 8952 3623 8947 3623 8945 3626 8943
      3635 8940 3651 8931
TIME...MOT...LOC 1032Z 273DEG 42KT 3631 8930 3617 8941 

$$

TNC045-131-183-071100-
/O.CON.KMEG.SV.W.0043.000000T0000Z-170307T1100Z/
Weakley TN-Dyer TN-Obion TN-
433 AM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CST
FOR NORTHWESTERN WEAKLEY...NORTHEASTERN DYER AND OBION COUNTIES...

At 432 AM CST, severe thunderstorms were located along a line
extending from near Cloverdale to near Miston, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Martin, Union City, Fulton, Dresden, South Fulton, Troy, Obion,
Sharon, Latham, Clayton, Cloverdale, Miston, Trimble, Hornbeak,
Woodland Mills, Rives, Samburg, Cat Corner, Ralston and Shaffner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3650 8864 3625 8874 3620 8915 3619 8916
      3614 8952 3623 8947 3623 8945 3626 8943
      3635 8940 3651 8931
TIME...MOT...LOC 1032Z 273DEG 42KT 3631 8930 3617 8941 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
495 
WWUS54 KMEG 071050
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
450 AM CST TUE MAR 7 2017

TNC045-131-183-071100-
/O.EXP.KMEG.SV.W.0043.000000T0000Z-170307T1100Z/
Weakley TN-Dyer TN-Obion TN-
450 AM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEAKLEY...
NORTHEASTERN DYER AND OBION COUNTIES WILL EXPIRE AT 500 AM CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until noon CST for
western Tennessee.

LAT...LON 3650 8864 3625 8874 3620 8915 3619 8916
      3614 8952 3623 8947 3623 8945 3626 8943
      3635 8940 3651 8931
TIME...MOT...LOC 1050Z 255DEG 54KT 3638 8899 3624 8910 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:44 AM CST, 28 minutes earlier.

Area forecast discussion, Mar 7, 3:44 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
344 AM CST Tue Mar 7 2017

.UPDATE...
Updated for new Severe Thunderstorm Watch.

&&

.DISCUSSION...

Ground truth reports of winds in excess of 60 mph along with
trees and power lines down has prompted a new severe thunderstorm
watch for a large portion of the Midsouth through noon today.

JAB

&&

.PREV DISCUSSION... /issued 310 AM CST Tue Mar 7 2017/

DISCUSSION...

Next 24 hours...observations and radar are currently positioning
the coldfront/line of storms from southeast Missouri back into
Central Arkansas. The line continues to produce damaging winds
across Northeast Arkansas. Short term models slowly reduce CAPE
values around sunrise...but then resurge them by late morning. A
damaging wind threat is likely to continue throughout the morning
hours across a large portion of the Midsouth. Convection should
exit the Monroe county by mid afternoon...with no PoPs anticipated
past 08/00z. Strong south winds prompting the current wind
advisory in the Delta will slowly diminish behind the front as
they veer west through northwest.

Surface high pressure will build into the region tonight with
winds quickly dropping off and clear skies allowing for both fog
and frost potential. Temperatures today will generally be in the
60s...with lows tonight dropping into mid 30s to low 40s.

Wednesday through Friday...mostly dry and seasonably warm this
period...with initial light winds becoming south Wednesday night.
Clouds will be on a slow increase Thursday with rain chances
moving into the western counties Thursday night. An upper level
disturbance/cold front will passs through the Ohio/Tennessee
Valleys early Friday....with rain chances overspreading the
remaining Midsouth. It will be fast moving so drier air will work
in during the afternoon on breezy northeast winds. Highs on
Friday will cool back to near normal.

Saturday through Tuesday...this period will start off stormy as
the next upper level disturbance slides southeast out of the
Central Plains. The GFS and ECMWF depict this feature to be
stronger than the Friday system...with more QPF overspreading the
Mid/Lower Mississippi Valley. A few strong to severe storms may
still pan out over the southern half of the counties...but model
guidance is trending with a more southern trajectory of the
associated surface low/front...reducing instability across the
north. Will update the morning HWO accordingly. Precipitation
chances will continue Saturday night with cP air finally making a
better presence in the region on Sunday. Temperatures will finally
drop below seasonal normals. Eastern areas could reach freezing
Monday morning. A dry front will clip the area Monday...but upper
heights begin building in warmer air for the middle of next week.

JAB

&&

.AVIATION...

06z TAFS

VFR conds to start with developing MVFR and IFR with the arrival
of a squall line. Gusty southerly winds 15 to 25 kts with gusts
to 30 kts in the short term as the pressure gradient remains
tight. Low level wind shear will pick up by 07/03Z across all
sites as the low level jet increases to near 60 knots at 2000
feet. This wind shear could be problematic during FedEx outbounds
around 09Z as it shifts more southwesterly before the cold frontal
passage.

A mix of MVFR and IFR ceilings and VSBYs are likely with the
squall line passage as denoted in the tempo groups. The line of
thunderstorms will exit all sites after 07/18Z with light post
frontal showers continuing through late in the period. VFR conds
will return to all site by 08/00Z.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 AM CST this morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 AM CST this morning for Dunklin-Pemiscot.

MS...Wind Advisory until 7 AM CST this morning for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Wind Advisory until 7 AM CST this morning for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Mar 7, 3:16 AM CST, 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
316 AM CST Tue Mar 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-081130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
316 AM CST Tue Mar 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this morning through
early afternoon to the south of a Memphis to Savannah Tennessee
line. The primary threat will be damaging winds. Large hail will
be a secondary threat...along with the possibility of a weak
tornado.

There is a marginal risk for severe weather north of a Memphis to
Savannah Tennessee line. The primary threat is damaging winds.

A Wind Advisory is in effect across the Mississippi Delta region
through 7am Tuesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is the potential for areas of frost across the eastern
counties early Wednesday morning.

Severe storms are possible across the southern Mid-South counties on
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

JAB

In the hours before

Local storm report, Mar 7, 3:06 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND GST     WALNUT RIDGE            36.07N 90.96W
03/07/2017  M66.00 MPH       LAWRENCE           AR   AWOS

&&

JAB
Local storm report, Mar 7, 3:10 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     TSTM WND DMG     BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            TREES AND POWER LINES DOWN ALONG COUNTY ROAD 210 AND
            CEMENTARY ROAD NEAR BLACK ROCK.

&&

JAB
Local storm report, Mar 7, 3:13 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND DMG     BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            LARGE TREE DOWN HWY 361 AND COUNTY ROAD 216 SOUTH OF
            BLACK ROCK

&&

JDS
Local storm report, Mar 7, 3:24 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
324 AM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLASH FLOOD      BLACK ROCK              36.11N 91.11W
03/07/2017                   LAWRENCE           AR   911 CALL CENTER

            WATER OVER ROAD AT HWY 361 AND COUNTY ROAD 216.

&&

JDS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:15 AM CSTWind AdvisoryMEGDyer, Lake, Lauderdale, Obion, Shelby, Tipton6 hr
Mar 7, 3:42 AM CSTSevere Thunderstorm WarningMEGLake48 min
Mar 7, 3:07 AM CSTSevere Thunderstorm WarningMEGDunklin38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.